Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 28, NWS Norman, OK

May 26, 1996Grady County, Oklahoma

NWS Norman, OK issued this tornado warning at May 26, 1996, 6:52 PM CDT for Grady County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 1996, 6:52 PM CDT (23:52 UTC)
Expired
May 26, 1996, 7:30 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grady County, OK

The radar

The Norman radar (KTLX), 48 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:55 PM CDTThunderstorm Wind 57Pocasset, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 262352
TOROKC
OKC051-270030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
652 PM CDT SUN MAY 26 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     NORTHERN GRADY

INCLUDING THE FOLLOWING LOCATIONS
     AMBER...MINCO...POCASSET AND TUTTLE

AT 649 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
MILES SOUTHWEST OF TUTTLE.  THIS TORNADO WAS MOVING NORTHEAST AT 45 MPH.
TUTTLE IS IN THE PATH OF THIS STORM.  PEOPLE IN AND NEAR TUTTLE SHOULD
TAKE IMMEDIATE TORNADO PRECAUTIONS.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDI`NG OR LIE FLAT IN A DITCH OR CULVERT.

LAT...LON 3513  9767 3511  9795 3536  9795 3536  9768

...SPEG/DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:33 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 26, 3:33 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
330 PM CDT SUN MAY 26 1996

WL KEEP DISC BRIEF...AS WX WL BE GETTING EVEN MORE ACTIVE SHORTLY.
CONVECTION GETTING STARTED FROM NORTH CNTRL TO SWRN ZNS. LATEST SFC
ANALYSIS REVEALS LOW PRESSURE CENTER ACRS NRN TX PNHDL...WITH DRY
LINE EXTENDING SOUTH FROM LOW TO JUST WEST OF CDS. MDLS GENERALLY
SIMILAR WITH FEATURES THRU 36 HRS. SFC BOUNDARY TO MOVE EAST THRU 00Z
TUE. VERTICAL WIND PROFILES ALONG WITH INSTABILITY INDICATES
SUPERCELL DEVELOPMENT A GOOD BET THIS AFTERNOON AND EVENING. HV
WORDED ALL ZNS WITH SEVERE TSTMS MENTIONED. HEAVY RAIN EXPECTED WITH
SOME STORMS...BUT EXPECT ACTIVITY TO MOVE EAST FAST ENOUGH TO
PRECLUDE FFA IN THE WRN ZNS.

SOME LINGERING RW/TRW IN THE EXTREME EAST ON MON. MDLS DO HV
DIFFERENCES IN FEATURES AFTER 36 HRS. WENT WITH ETA/AVN COMPROMISE
AFT 36 HRS. HV PUT SLIGHT CHC POPS IN ERN 1/2 OF FA FOR TUE AND TUE
NIGHT...AS ETA/AVN INDICATE WK S/W ACROSS CROSSING FA.

EXTENDED PDS APPEAR WARM AND DRY.

FCSTID = 22
OKC   65  85  64  88 /  60  30  10  20
HBR   60  84  64  88 /  50  10   0  10
SPS   64  88  67  92 /  60  10  10  10
GAG   55  83  54  86 /  50  10   0   0
~PNC   61  80  61  86 /  60  30  10  20
DUA   68  89  64  89 /  60  30   0  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 4:17 PM CDT, 2 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
420 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATI&ON....

401 PM     HOBART                  OK     1 INCH HAIL
5/26/96    KIOWA

410 PM     2 ENE COWDEN            OK     0.75 INCH HAIL
5/26/96    WASHITA

JS
Local storm report, May 26, 4:20 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
422 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATI<ON....

420 PM     MOUNTAIN VIEW           OK     1.75 INCH HAIL
5/26/96    KIOWA

JS
Local storm report, May 26, 4:49 PM CDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
450 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

415 PM     5 E VICI                OK     0.75 INCH HAIL
5/26/96    DEWEY

415 PM     WOODWARD                OK     0.75 INCH HAIL
5/26/96    WOODWARD

438 PM     5 E WATONGA             OK     1.75 INCH HAIL
5/26/96    BLAINE

440 PM     5 N ALFALFA             OK     1.50 INCH HAIL
5/26/96    CADDO

JS
Special weather statement, May 26, 5:26 PM CDT, 1 hour 26 minutes before
OKZ004-014-021-033-034-036-TXZ083-084-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
525 PM CDT SUN MAY 26 1996

PART OF TORNADO WATCH NUMBER 443 HAS BEEN CANCELLED IN WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.  THE TEXAS COUNTIES NO LONGER IN THE WATCH ARE
HARDEMON AND FOARD.  THE COUNTIES IN OKLAHOMA THAT ARE NO LONGER IN THE
WATCH ARE JACKSON...HARMON...GREER...BECKHAM...ROGER MILLS...AND ELLIS.

THE REMAINDER OF WESJTERN OKLAHOMA AND WESTERN NORTH TEXAS REMAINS UNDER
A TORNADO WATCH UNTIL 7 PM.

RS
Local storm report, May 26, 6:25 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
625 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

445 PM     4 W BINGER              OK     1.75 INCH HAIL
5/26/96    CADDO

505 PM     2 NW SCOTT              OK     3 INCH HAIL
5/26/96    CANADIAN

553 PM     EL RENO                 OK     80 MPH WINDS
5/26/96    CANADIAN

515 PM     5 S DRUMMOND            OK     0.88 INCH HAIL
5/26/96    GARFIELD

JS
Local storm report, May 26, 6:34 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
635 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATI&ON....

605 PM     2 S PIEDMONT            OK     0.75 INCH HAIL
5/26/96    CANADIAN

627 PM     5 E ANADARKO            OK     60 TO 65 MPH WIND
5/26/96    CADDO

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:09 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson36 min
May 26, 4:53 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa37 min
May 26, 4:53 AM CDTSevere Thunderstorm WarningOUNWashita37 min
May 26, 5:35 AM CDTSevere Thunderstorm WarningOUNCuster, Washita40 min
May 26, 5:50 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon40 min
May 26, 6:05 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo40 min
May 26, 6:29 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer46 min
May 26, 7:45 AM CDTSevere Thunderstorm WarningOUNCuster45 min
May 26, 8:31 AM CDTSevere Thunderstorm WarningOUNCuster44 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningOUNHarmon51 min
May 26, 2:05 PM CDTSevere Thunderstorm WarningOUNGreer40 min
May 26, 2:46 PM CDTSevere Thunderstorm WarningOUNGreer29 min
May 26, 2:58 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita47 min
May 26, 3:05 PM CDTSevere Thunderstorm WarningOUNKay40 min
May 26, 3:35 PM CDTSevere Thunderstorm WarningOUNCuster40 min
May 26, 3:43 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa47 min
May 26, 3:43 PM CDTSevere Thunderstorm WarningOUNWashita47 min
May 26, 3:55 PM CDTSevere Thunderstorm WarningOUNDewey50 min
May 26, 4:10 PM CDTSevere Thunderstorm WarningOUNWoodward50 min
May 26, 4:17 PM CDTSevere Thunderstorm WarningOUNCaddo43 min
May 26, 4:23 PM CDTSevere Thunderstorm WarningOUNBlaine37 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningOUNKingfisher39 min
May 26, 4:57 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian63 min
May 26, 5:01 PM CDTSevere Thunderstorm WarningOUNWoods44 min
May 26, 5:14 PM CDTSevere Thunderstorm WarningOUNGarfield46 min
May 26, 5:44 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan46 min
May 26, 5:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady47 min
May 26, 6:29 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne46 min
May 26, 6:35 PM CDTSevere Thunderstorm WarningOUNOklahoma40 min
May 26, 6:44 PM CDTSevere Thunderstorm WarningOUNGrady46 min
May 26, 6:47 PM CDTSevere Thunderstorm WarningOUNNoble43 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.